Symmetric strong duality for a class of continuous linear programs with constant coefficients

Evgeny Shindin, Gideon Weiss

Research output: Contribution to journalArticlepeer-review


We consider continuous linear programs over a continuous finite time horizon T, with linear cost coefficient functions and linear right-hand side functions and a constant coefficient matrix, where we search for optimal solutions in the space of measures or of functions of bounded variation. These models generalize the separated continuous linear programming models and their various duals, as formulated in the past by Anderson, by Pullan, and by Weiss. We present simple necessary and sufficient conditions for feasibility. We formulate a symmetric dual and investigate strong duality by considering discrete time approximations. We prove that under a Slater type condition there is no duality gap and there exist optimal solutions which have impulse controls at 0 and T and have piecewise constant densities in (0, T). Moreover, we show that under nondegeneracy assumptions all optimal solutions are of this form, and are uniquely determined over (0, T).

Original languageEnglish
Pages (from-to)1102-1121
Number of pages20
JournalSIAM Journal on Optimization
Issue number3
StatePublished - 2014

Bibliographical note

Publisher Copyright:
© 2014 Societ y for Industrial and Applied Mathematics.


  • Continuous linear programming
  • Strong duality
  • Symmetric dual

ASJC Scopus subject areas

  • Software
  • Theoretical Computer Science


Dive into the research topics of 'Symmetric strong duality for a class of continuous linear programs with constant coefficients'. Together they form a unique fingerprint.

Cite this